Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 101, NWS Pittsburgh, PA

July 7, 2020Beaver County, Butler County, Lawrence County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Jul 7, 2020, 4:28 PM EDT for Beaver County, Butler County, Lawrence County, Pennsylvania. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2020, 4:28 PM EDT (20:28 UTC)
Expired
Jul 7, 2020, 5:00 PM EDT
In force
32 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Beaver County, PA, Butler County, PA, Lawrence County, PA

The radar

The Pittsburgh radar (KPBZ), 26 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 8.5 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2020-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2020-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1848 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

396 
WUUS51 KPBZ 072028
SVRPBZ
PAC007-019-073-072100-
/O.NEW.KPBZ.SV.W.0101.200707T2028Z-200707T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pittsburgh PA
428 PM EDT Tue Jul 7 2020

The National Weather Service in Pittsburgh has issued a

* Severe Thunderstorm Warning for...
  Northeastern Beaver County in western Pennsylvania...
  Southern Lawrence County in western Pennsylvania...
  Southwestern Butler County in west central Pennsylvania...

* Until 500 PM EDT.

* At 428 PM EDT, a severe thunderstorm was located near New Brighton,
  or near Beaver Falls, moving east at 15 mph.

  HAZARD...Wind gusts to 60 mph and quarter-size hail.

  SOURCE...Radar.

  IMPACT...Minor hail damage to vehicles is possible. Expect wind 
           damage to trees and power lines, resulting in some power 
           outages.

* Locations impacted include...
  Cranberry...                      Zelienople...
  Harmony...                        Bridgewater...

This includes the following highways...
  Pennsylvania Turnpike between mile markers 14 and 26.
  Interstate 79 in Pennsylvania between mile markers 81 and 93.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to an interior room on the lowest floor of a building.

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4071 8030 4084 8031 4088 8009 4070 8009
TIME...MOT...LOC 2028Z 265DEG 11KT 4077 8023 

HAIL...1.00IN
WIND...60MPH
 
$$

CL
2 follow-up statements
584 
WWUS51 KPBZ 072039
SVSPBZ

Severe Weather Statement
National Weather Service Pittsburgh PA
439 PM EDT Tue Jul 7 2020

PAC007-019-073-072100-
/O.CON.KPBZ.SV.W.0101.000000T0000Z-200707T2100Z/
Beaver PA-Lawrence PA-Butler PA-
439 PM EDT Tue Jul 7 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR NORTHEASTERN BEAVER...SOUTHERN LAWRENCE AND SOUTHWESTERN BUTLER
COUNTIES...

At 439 PM EDT, a severe thunderstorm was located near Zelienople, or
near Beaver Falls, moving east at 15 mph.

HAZARD...Wind gusts to 60 mph and quarter-size hail.

SOURCE...Radar.

IMPACT...Minor hail damage to vehicles is possible. Expect wind 
         damage to trees and power lines, resulting in some power 
         outages.

Locations impacted include...
Zelienople...                     Harmony...

This includes the following highways...
  Pennsylvania Turnpike between mile markers 14 and 23.
  Interstate 79 in Pennsylvania between mile markers 83 and 93.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to an interior room on the lowest floor of a building.

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4074 8030 4084 8031 4088 8009 4073 8009
TIME...MOT...LOC 2039Z 252DEG 11KT 4079 8020 

HAIL...1.00IN
WIND...60MPH
 
$$

CL
210 
WWUS51 KPBZ 072058 RRA
SVSPBZ

Severe Weather Statement
National Weather Service Pittsburgh PA
458 PM EDT Tue Jul 7 2020

PAC007-019-073-072108-
/O.EXP.KPBZ.SV.W.0101.000000T0000Z-200707T2100Z/
Beaver PA-Lawrence PA-Butler PA-
458 PM EDT Tue Jul 7 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BEAVER...SOUTHERN
LAWRENCE AND SOUTHWESTERN BUTLER COUNTIES WILL EXPIRE AT 500 PM
EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However heavy rain
is still possible with this thunderstorm.

LAT...LON 4074 8030 4084 8031 4088 8009 4073 8009
TIME...MOT...LOC 2058Z 265DEG 11KT 4080 8012 

$$

CL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 2:05 PM EDT, 2 hours 23 minutes earlier.

Area forecast discussion, Jul 7, 2:05 PM EDT, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
205 PM EDT Tue Jul 7 2020

.SYNOPSIS...
Well above normal temperatures and scattered showers and
thunderstorms mainly during the afternoon and early evening will
persist through the week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Showers and thunderstorms expected to persist until early evening
with greatest coverage over Ohio zones where sfc dewpoints are
currently in the lower 70s. The severe threat is low with minimal
shear, but there is potential for isolated flooding with longer lived
convection.

Convective activity will wane after sunset with loss of heating.
Warm overnight lows in the upper 60s to near 70 are expected.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
Ridging will build on Wednesday leaving the best chance for
showers/storms over the ridges during the afternoon. High
temperatures in the low 90s will persist.

Higher pressure returns on Thursday as the upper ridge axis crosses
the region. This will lower, but not eliminate, afternoon convection
chances. Have maintained slight chance thunder for much of the area,
with higher chance PoPs across the WV/MD ridges.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
The long term period marks an eventual transition to cooler
temperatures and more unsettled weather as upper troughing digs
across the Great Lakes and Upper Ohio Valley into the weekend.
Friday/Saturday will feature better organized and more widespread
rain chances with crossing shortwaves in advance of a frontal
passage on Saturday.

At least one of these weekend days may need to be monitored for a
severe or flash flood threat given the abundant moisture present
ahead of the approaching disturbances.

Temperatures will moderate back towards average through the weekend
into early next week, with highs in the lower 80s by Sun/Mon.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
Visible satellite imagery suggests the development of a cu field
across the region as convective temperature is met, with scattered
thunderstorms increasing in coverage through the duration of this
afternoon in conjunction with a passing shortwave trough. With dry
air evident aloft, gusty wind and cloud to ground lightning will be
the main hazards before convection wanes after 0Z.

Otherwise, increased sfc moisture may lead to areas of MVFR fog
development early Wednesday morning, with additional thunderstorm
development expected Wednesday afternoon.

.Outlook...
VFR will prevail with exception for increasing convection chances as
the week progresses, with intermittent restrictions expected in
afternoon / early evening thunderstorms.

&&

.CLIMATE...
Based on the 30-year climatological average, here is the "normal"
number of 90-degree days per year at each of the local climatic
sites:

Pittsburgh: 6.9 days
Morgantown: 8.0 days
Wheeling: 5.0 days
Zanesville: 10.0 days
Dubois: 1.0 day

90F+ temperatures are still forecast through Friday, barring
interference from well-timing thunderstorms. Based on historical
stretches of 90F days, here is a summary of the most-recent such
stretches at each site:

Pittsburgh (7/3-7/10/2020): prior 8-day stretch ended 8/20/1995
Morgantown (7/2-7/10/2020): prior 9-day stretch ended 8/4/1995
Wheeling (7/4-7/10/2020): prior 7-day stretch ended 7/27/2016
Zanesville (7/4-7/10/2020): prior 7-day stretch ended 7/8/2012
Dubois (7/5-7/10/2020): would be longest 90F stretch at DUJ.

Dubois most recently had a 5-day stretch of 90F days ending
7/23/2011. Dubois also is the site with the greatest potential
variability in the forecast maximum during this forecast period, and
therefore the most likely not to reach 90F on any given day.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Jul 7, 3:16 AM EDT, 13 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
316 AM EDT Tue Jul 7 2020

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-080730-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-
Jefferson OH-Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-
Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-
Armstrong-Indiana-Washington-Greene-Westmoreland-Westmoreland Ridges-
Fayette-Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-
Monongalia-Ridges of Eastern Monongalia and Northwestern Preston-
Preston-Eastern Preston-Western Tucker-Eastern Tucker-
316 AM EDT Tue Jul 7 2020

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania,
western Pennsylvania, northern West Virginia and the northern
panhandle of West Virginia.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 7, 3:32 PM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
332 PM EDT TUE JUL 07 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     TSTM WND DMG     3 N PHILO               39.90N  81.91W
07/07/2020                   MUSKINGUM          OH   911 CALL CENTER

            SEVERAL TREES DOWN

&&

EVENT NUMBER PBZ2001113

07
Local storm report, Jul 7, 3:39 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
339 PM EDT TUE JUL 07 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0311 PM     HAIL             4 SE COSHOCTON          40.22N  81.80W
07/07/2020  M0.88 INCH       COSHOCTON          OH   PUBLIC

&&

EVENT NUMBER PBZ2001115

07
Local storm report, Jul 7, 3:49 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
349 PM EDT TUE JUL 07 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     TSTM WND DMG     KIMBOLTON               40.15N  81.57W
07/07/2020                   GUERNSEY           OH   LAW ENFORCEMENT

            TREE AND WIRES DOWN

&&

EVENT NUMBER PBZ2001116

07
Special weather statement, Jul 7, 3:51 PM EDT, 37 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
351 PM EDT Tue Jul 7 2020

OHZ041-072015-
Columbiana-
351 PM EDT Tue Jul 7 2020

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL AND GUSTY WIND
WILL AFFECT SOUTHEASTERN COLUMBIANA COUNTY...

At 350 PM EDT, a strong thunderstorm was located near Lisbon, or 8
miles northwest of Wellsville, moving east at 15 mph.

Wind gusts up to 55 mph and hail up to the size of nickels are
possible with this storm.

Locations impacted include...
East Liverpool...                 Calcutta...
Lisbon...                         Beaver Creek State Park...
Glenmoor...                       La Croft...

Frequent cloud to ground lightning is occurring with this storm. Seek
safe shelter inside a building or vehicle.

LAT...LON 4059 8074 4071 8085 4085 8070 4067 8052
TIME...MOT...LOC 1950Z 248DEG 15KT 4069 8077

CL
Local storm report, Jul 7, 4:06 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
406 PM EDT TUE JUL 07 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0312 PM     TSTM WND DMG     COSHOCTON               40.26N  81.85W
07/07/2020                   COSHOCTON          OH   EMERGENCY MNGR

            TREES DOWN, AND NICKEL SIZE HAIL REPORTED

&&

EVENT NUMBER PBZ2001117

07
Special weather statement, Jul 7, 4:13 PM EDT, 15 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
413 PM EDT Tue Jul 7 2020

PAZ020-072045-
Beaver-
413 PM EDT Tue Jul 7 2020

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND GUSTY
WIND WILL AFFECT NORTHEASTERN BEAVER COUNTY...

At 412 PM EDT, a strong thunderstorm was located over Beaver Falls,
moving northeast at 10 mph.

Wind gusts up to 45 mph and small hail are possible with this storm.

Locations impacted include...
Beaver Falls...                   New Brighton...
Rochester...                      Patterson Township...
Big Beaver...                     West Mayfield...
Bridgewater...                    Patterson Heights...
Fallston...                       Eastvale...

This includes the following highways...
  Pennsylvania Turnpike between mile markers 14 and 20.
  Interstate 376 in Pennsylvania near mile marker 31.

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 4070 8029 4078 8038 4085 8024 4078 8016
TIME...MOT...LOC 2012Z 235DEG 10KT 4077 8029

CL

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 4:13 PM EDTSpecial Weather StatementPBZBeaver32 min
Jul 7, 4:34 PM EDTSevere Thunderstorm WarningPBZButler26 min
Jul 7, 4:41 PM EDTSpecial Weather StatementPBZAllegheny34 min
Jul 7, 5:16 PM EDTSevere Thunderstorm WarningPBZWashington29 min
Jul 7, 5:48 PM EDTFlash Flood WarningPBZAllegheny, Beaver, Washington3 hr
Jul 7, 6:04 PM EDTSpecial Weather StatementPBZFayette26 min
Jul 7, 6:20 PM EDTAreal Flood AdvisoryPBZFayette, Westmoreland3 hr
Jul 7, 7:25 PM EDTAreal Flood AdvisoryPBZFayette, Washington, Westmoreland2 hr
Jul 7, 7:31 PM EDTSpecial Weather StatementPBZJefferson14 min
Jul 7, 7:39 PM EDTSpecial Weather StatementPBZIndiana36 min
Jul 7, 7:53 PM EDTSpecial Weather StatementPBZJefferson22 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.